OUCH(UK) Organisation for the Understanding of Cluster Headache

Donate

Helpline

01646 651 979

overseas +44 1646 651 979

verapimil causing headache

8 posts / 0 new
Last post
#1 Wed, 09/08/2017 - 12:31
malcolmmole
Offline
Last seen: 1 year 1 month ago
Joined: 26/04/2017 - 16:26

verapimil causing headache

I really hoped verapimil would be wonderful..... BUT.....

I weaned off propanolol and had 3 weeks clear then started verapimil...... the consultant decided I would start on 1 40mg per day then next week 2 per day then next week 3 per day..... then I would have 80mg in morning and 40mg afternoon and evening... and so on to "at least" 240mg doses.

week 1 was great, week 2 better but week 3 (1 x 40mg 3 times/ day) caused a "background migraine".. slightly more than my "norm" equating to permanent "hangover" 24/ 7.... day 2 and it got worse... day 3 worse.. day 3 night and I was awake all night in growing pain... day 4 and its approaching a cluster level pain but across head from ear to ear and hairline to "crown"..... plus distinct cluster every few hours.

Anyone else had this "growing migraine" reaction?... if they have, I suspect it would have been at greater dosages.

Meant to have ECG every week but the surgery makes me very bad and it was ridiculous to have 4 or 5 days immobilising migraine and only a couple of days clear...... so I made conscious decision not to have them done.... I hope its not a fatal mistake

 

malcolm

malcolmmole

Fri, 11/08/2017 - 13:01
Val
Offline
Last seen: 5 days 5 hours ago
Joined: 21/03/2012 - 15:16

Malcolm,

 

Verapamil has to be at a higher dosage level than you have started.  You need an ECG before starting and one very fortnight before increasing the dosage.  I will send you the suggested regime from the Institute of Neurology by private message.   The starting level is 240 mgs [80mgs 3 times a day] and the ceiling dose for CH is 960mgs a day.  It would seem if you are getting such a reaction at low dose levels that verapamil may not be suitable for you.  Was it your GP or your headache neuro that started you on verapamil,  NB please note that you should not change your medication in any way without the guidance and instruction of a qualified health professional.

 

Val.

Fri, 11/08/2017 - 13:14
Val
Offline
Last seen: 5 days 5 hours ago
Joined: 21/03/2012 - 15:16

Amendment to above post:  the start does for verapamil is 120mg twice a day.  Brain fog!!!!

Sat, 12/08/2017 - 09:18
ElizabethK
Offline
Last seen: 16 hours 44 min ago
Joined: 26/02/2014 - 14:26

Malcolm,

When I was tried on Verapamil some years ago it made my Migraine very much worse, and proved very quickly that it was not suitable for me!  It may be that you have an underlying Migraine condition which needs to be discussed with your Neuro!  As Val has said, you must only reduce or come off it under medical supervision!

take care

Liz

Sat, 24/02/2018 - 12:23
Ihpatterson
Offline
Last seen: 4 weeks 1 day ago
Joined: 27/05/2017 - 17:40

Verapamil is also a calcium channel blocker which relaxes smooth muscle in blood vessels. Calcium channel blockers like Felodipine, Amlodipine and Lercanidipine are used as fisrst line treatmrents for hypertension (high plood pressure).

If you are already on one of these, adding Verapamil could be a serious problem. Check any other medications you may be on.

Hypertension us usually a later-life problem whereas CH tends to improve with age, so there may be little awareness in GPs of this possible drug interaction.

Sat, 21/04/2018 - 12:05
darylwilson44
Offline
Last seen: 1 year 2 months ago
Joined: 21/04/2018 - 11:50

I have been suffering with CCH for the past year.  It was previously episodic for several years.  In the past verapamil has been successful in reducing the frequency of the attacks and eventually stopping the bout, allowing me to gradually wean myself off it until the next bout started. However for the past year I have barely been a week free from attacks at any point and am currently suffering 2 attacks a day.  What I have noticed is that the attacks come 1.5 to 2 hours after taking the verapamil (I am on 160mg twice a day).  As I have been on holiday for the past few weeks I have been taking my morning dose at different times, and the following attack is almost always 1.5 to 2 hours after the verapamil.  I usually take the evening dose before bed, 10ish, and invariably am woken with an attack at around 12.00.  Last night I did not take the verapamil until 12.20 and the following attack came at 2.20!  Sumatriptan injections work very well to abort the attacks when they come.

Does anyone else have any experience of this?  I have an appointment to see my GP, who fortunately for me specialises in migraine and headache pain management and will be discussing this with him.

Thu, 26/04/2018 - 09:28
Val
Offline
Last seen: 5 days 5 hours ago
Joined: 21/03/2012 - 15:16

If you have a headache neurologist, it may be time for a treatment review as it seems the verapamil may be a trigger and not doing its duty as a preventive - Glad you have a good GP, but a headache neuro will have access to and know about other treatments such as occipital nerve blocks, short courses of high dose steroids, and other new treatments like the Gammacore device etc.  With all due respect to your GP, it's good that he specialises in pain control and headache, but he may not have the breadth of knowledge and experience of a headache neurologist.  It's entirely up to you, if you want to try the option of a headache neuro.  Just giving you a glimpse of other stuff that is out there.  

Good luck and I hope you get sorted out. 

Val. 

Wed, 08/05/2019 - 17:12
ithomas2011
Offline
Last seen: 1 month 3 weeks ago
Joined: 08/05/2019 - 13:06

Hi Malcolm,

I've had that very same pain - growing day after day. I whacked it with a sumatriptan injection a couple of times and it went. (I usually keep the injections only for clusters, but, it was really annoying me and nothing else worked). At one point, after beginning to take verapamil at the beginning of a bout, I remember sitting and feeling that pain move from over my left ear and creep up to the top of my head, then down and across the forehead. It was creepy, to say the least. It does make me worry about my brain health.

My experience with verapamil differs every year, in one way or another. My CH is always changing, too. At the moment, it's changing constantly: stopping, changing times, changing pain, changing other symptoms, reacting well, or being slow to react, or not reacting at all to meds. It's like fighting a ghost. Biggrin I wish it would just bagger orf. I'm getting bored of it now. Tedious disease.

You haven't logged in for a while, but, I thought I'd answer anyway

Login to add comments

Share This

© OUCH(uk) 2019 | email: info@ouchuk.org
Registered Charity No. 1091919 | Registered in England Company No. 4t339368